Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 10, 2007, 6:05 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2007, 6:05 PM EDT (22:05 UTC)
- Expired
- Jul 10, 2007, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 102205
FFWRNK
VAC005-580-110100-
/X.NEW.KRNK.FF.W.0015.070710T2205Z-070711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUL 10 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 900 PM EDT
* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 6 MILES EAST OF JORDAN MINES...
OR ABOUT NEAR ORISKANY. THE STORM PRODUCING FLASH FLOODING WAS
NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COVINGTON CITY...HOLLINS AND CLIFTON FORGE CITY
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3761 8011 3766 8004 3765 8003 3770 7992
3780 7979 3787 7988 3767 8017
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:05 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 10, 3:05 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT TUE JUL 10 2007 .SYNOPSIS... COLD FRONT OVER THE GREAT LAKES SOUTH INTO THE SOUTHERN PLAINS WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY...AND EAST TO THE COAST BY THURSDAY MORNING. HIGH PRESSURE BUILDS IN THURSDAY...FOLLOWED BY ANOTHER FRONT ARRIVING TOWARD THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LEE TROUGH AND GOOD HEATING ALONG WITH WEAK OUTFLOW BOUNDARIES FROM SHOWERS THIS MORNING HAS LED TO CONVECTION DEVELOPING ALONG/EAST OF THE BLUE RIDGE. WIND FLOW IS WEAK...SO STORMS ARE SLOW MOVING AND BRINGING HEAVY RAINS. THIS ACTIVITY WILL REMAIN SCATTERED THROUGH THE EVENING. SHORTWAVE ACROSS THE TN VLY WILL BRING NUMEROUS SHOWERS AND STORMS TO OUR WESTERN FORECAST AREA EARLY THIS EVENING AS WELL. ONCE THIS WAVE PASSES AND WE LOSE HEATING...STORMS SHOULD DIMINISH OVERNIGHT...BUT REMAIN ISOLATED TO SCATTERED IN THE WEST AS THE MAIN SHORTWAVWE OVER MO/AR ARRIVES. CLOUDINESS AND HIGH DEWPOINTS WILL KEEP LOWS TONIGHT SIMILAR TO LAST NIGHT AND WENT CLOSE TO MAV OR SLIGHTLY HIGHER. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... COLD FRONT AND DECENT SHORTWAVE ARRIVES WEDNESDAY...AND DYNAMICS SUSTAIN A WIDESPREAD AREA OF SHOWERS/STORMS INTO THE WEST...PASSING EAST INTO THE PIEDMONT BY AFTERNOON. BOTH 12Z NAM/GFS AGREES ON THIS AND ON THE MOVEMENT. HAVE GONE CATEGORICAL POPS IN THE WEST WEDNESDAY...LIKELY EAST. MODELS ARE MORE PROGRESSIVE AND THIS IS THE SOLUTION I CHOSE...WHICH SHOULD SEE A DIMINISHING TREND FROM WEST-EAST LATE WED AFTERNOON THROUGH WED NIGHT. THE RAIN IS MUCH NEEDED...ESPECIALLY ACROSS THE SRN 2/3 OF THE FORECAST AREA. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THURSDAY LOOKS DRIER AS SHORTWAVE RIDGE MOVES IN. FRONT WILL STALL OUT TO THE SOUTHEAST OF US...FAR ENOUGH WAY TO KEEP PRECIP OUT. 5H TROUGH DEEPENS THU-FRI WITH ANOTHER FRONT/SHORTWAVE ARRIVING. PRECIP WITH THIS IS MARGINAL...BUT STILL LOOKS LIKE THE NWRN 1/3 OF THE CWA WILL SEE A GOOD CHANCE OF SHOWERS. THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING. A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE- FRONTAL BAND MOVES TO THE EAST COAST. WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY NIGHT AND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...WP LONG TERM...WP AVIATION...AMS
Hazardous weather outlook, Jul 10, 3:56 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE JUL 10 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-110800- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 356 AM EDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 3:51 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EDT TUE JUL 10 2007 VAZ022-102030- ROANOKE VA- 351 PM EDT TUE JUL 10 2007 AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING 6 MILES SOUTHEAST OF SINKING CREEK...OR ABOUT 3 MILES NORTH OF BRADSHAW...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLENVAR AT 400 PM EDT...AND CATAWBA AT 420 PM EDT. EXPECT GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WITH THIS STORM. MOVE INDOORS IF YOU ARE IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Jul 10, 4:05 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT TUE JUL 10 2007 VAZ020-102045- BATH VA- 405 PM EDT TUE JUL 10 2007 AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WARM SPRINGS...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MILLBORO...NIMROD HALL AT 420 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Jul 10, 4:08 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT TUE JUL 10 2007 VAZ032-043-102100- PATRICK VA-HENRY VA- 408 PM EDT TUE JUL 10 2007 AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPENCER...OR ABOUT 2 MILES NORTH OF CRITZ...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SANVILLE AT 415 PM EDT...SPENCER AT 420 PM EDT...BASSETT AT 425 PM EDT...FIELDALE AT 430 PM EDT...COLLINSVILLE AT 435 PM EDT...AND MARTINSVILLE CITY AT 440 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Jul 10, 4:12 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE JUL 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST KING 36.28N 80.36W
07/10/2007 M64 MPH STOKES NC PUBLIC
PORCH FURNITURE BLOWN OFF DECK
&&
RMGSpecial weather statement, Jul 10, 4:34 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 434 PM EDT TUE JUL 10 2007 VAZ020-102115- BATH VA- 434 PM EDT TUE JUL 10 2007 AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF MILLBORO...OR ABOUT 3 MILES WEST OF NIMROD HALL...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS NEAR DOUTHAT STATE PARK...MOVING EAST AT 10 MPH. THIS STORMS WILL BE AFFECTUIG THE SOUTHEASTERN PORTION OF BATH COUNTY THROUGH 515 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS WIND GUSTS TO 45 MPH AND SMALL HAIL. STAY INDOORS AND AWAY FROM WINDOWS IF YOU ARE IN THIS AREA OF BATH COUNTY. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Jul 10, 5:20 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT TUE JUL 10 2007 VAZ018-023-102200- CRAIG VA-BOTETOURT VA- 520 PM EDT TUE JUL 10 2007 AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF NEW CASTLE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ORISKANY AT 540 PM EDT...GALA...AND EAGLE ROCK AT 600 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:00 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 75 min |
| Jul 10, 1:07 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 68 min |
| Jul 10, 1:20 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 10, 1:53 PM EDT | Areal Flood Advisory | RNK | Buckingham | 6 hr |
| Jul 10, 1:56 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 4 hr |
| Jul 10, 2:04 PM EDT | Areal Flood Advisory | RNK | Amherst | 6 hr |
| Jul 10, 2:19 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Jul 10, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Lexington | 74 min |
| Jul 10, 6:08 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 10, 6:36 PM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.